Alert archive / Missouri / Flood Watches in 2014

Flood Watch 2, NWS Kansas City, MO

October 8, 201423 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this flood watch at Oct 8, 2014, 3:55 PM CDT for 23 counties in Missouri; 7 counties in Kansas. It took effect at Oct 8, 2014, 7:00 PM CDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2014, 3:55 PM CDT (20:55 UTC)
In effect from
Oct 8, 2014, 7:00 PM CDT
Expired
Oct 10, 2014, 3:15 AM CDT
In force
32 hr
Issued by
NWS Kansas City, MO
Flood severity
None
All 30 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Andrew County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Livingston County, MO, Pettis County, MO, Platte County, MO, Randolph County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGUS63 KEAX 082055
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT WED OCT 8 2014

...SEVERAL PERIODS OF HEAVY RAIN POSSIBLE THROUGH FRIDAY.

KSZ025-057-060-102>105-MOZ012>014-020>023-028>033-037>040-043>046-
053-054-091000-
/O.NEW.KEAX.FA.A.0002.141009T0000Z-141011T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-PLATTE-CLAY-RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-
LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH...
PLATTSBURG...KINGSTON...HAMILTON...POLO...CHILLICOTHE...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
355 PM CDT WED OCT 8 2014

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF KANSAS AND MISSOURI...INCLUDING 
  THE FOLLOWING AREAS...IN KANSAS...ATCHISON KS...DONIPHAN... 
  JOHNSON KS...LEAVENWORTH...LINN KS...MIAMI AND WYANDOTTE. IN 
  MISSOURI...ANDREW...BATES...BUCHANAN...CALDWELL...CARROLL... 
  CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE 
  KALB...HENRY...HOWARD...JACKSON...JOHNSON MO...LAFAYETTE... 
  LIVINGSTON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. 

* FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING

* SEVERAL PERIODS OF HEAVY RAIN ARE EXPECTED BEGINNING LATE THIS
  EVENING AND CONTINUING INTO FRIDAY AFTERNOON. RAINFALL TOTALS
  THROUGH THIS TIME COULD RANGE FROM ONE TO THREE INCHES WITH LOCALLY
  HIGHER AMOUNTS POSSIBLE. THE POTENTIAL FOR THE HEAVIEST RAINFALL
  WILL BE ACROSS AREAS NEAR AND NORTH OF INTERSTATE 70
  TONIGHT...SHIFTING INTO AREAS SOUTH OF INTERSTATE 70 BY FRIDAY
  MORNING.

* SEVERAL PERIODS OF HEAVY RAIN COULD LEAD TO FLOODING...PARTICULARLY
  ALONG FLOOD-PRONE RIVERS AND STREAMS.
  
A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$
3 follow-up statements
316 
WGUS63 KEAX 091007
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 AM CDT THU OCT 9 2014

...SEVERAL PERIODS OF HEAVY RAIN POSSIBLE THROUGH FRIDAY.

KSZ025-057-060-102>105-MOZ012>014-020>023-028>033-037>040-043>046-
053-054-091815-
/O.CON.KEAX.FA.A.0002.000000T0000Z-141011T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-PLATTE-CLAY-RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-
LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...ST. JOSEPH...
PLATTSBURG...KINGSTON...HAMILTON...POLO...CHILLICOTHE...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
507 AM CDT THU OCT 9 2014

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF KANSAS AND MISSOURI...INCLUDING THE FOLLOWING 
  AREAS...IN KANSAS...ATCHISON KS...DONIPHAN...JOHNSON KS... 
  LEAVENWORTH...LINN KS...MIAMI AND WYANDOTTE. IN MISSOURI... 
  ANDREW...BATES...BUCHANAN...CALDWELL...CARROLL...CASS... 
  CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... 
  HENRY...HOWARD...JACKSON...JOHNSON MO...LAFAYETTE... 
  LIVINGSTON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. 

* THROUGH FRIDAY EVENING

* SEVERAL PERIODS OF HEAVY RAIN ARE EXPECTED TO CONTINUE INTO FRIDAY
  AFTERNOON. RAINFALL TOTALS THROUGH THIS TIME COULD RANGE FROM ONE
  TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE POTENTIAL
  FOR THE HEAVIEST RAINFALL WILL BE ACROSS AREAS NEAR AND NORTH OF
  INTERSTATE 70 TONIGHT...SHIFTING INTO AREAS SOUTH OF INTERSTATE 70
  BY FRIDAY MORNING.

* SEVERAL PERIODS OF HEAVY RAIN COULD LEAD TO FLOODING... 
  PARTICULARLY ALONG FLOOD-PRONE RIVERS AND STREAMS. 

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$
430 
WGUS63 KEAX 092022
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT THU OCT 9 2014


KSZ102-MOZ012>014-020>023-033-092130-
/O.CAN.KEAX.FA.A.0002.000000T0000Z-141011T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN-ANDREW-DE KALB-DAVIESS-BUCHANAN-CLINTON-CALDWELL-
LIVINGSTON-RANDOLPH-
INCLUDING THE CITIES OF...TROY...SAVANNAH...CAMERON...GALLATIN...
JAMESPORT...ST. JOSEPH...PLATTSBURG...KINGSTON...HAMILTON...
POLO...CHILLICOTHE...MOBERLY
322 PM CDT THU OCT 9 2014

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF NORTHEAST KANSAS AND NORTHERN MISSOURI
HAS BEEN CANCELLED. WHILE OCCASIONAL SHOWERS ARE EXPECTED THROUGH
FRIDAY AFTERNOON...THE THREAT FOR FLOODING HAS SHIFTED SOUTH OF
THE AREA.

$$

KSZ025-057-060-103>105-MOZ028>032-037>040-043>046-053-054-100930-
/O.CON.KEAX.FA.A.0002.000000T0000Z-141011T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-
CLAY-RAY-CARROLL-CHARITON-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
322 PM CDT THU OCT 9 2014

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLOOD WATCH CONTINUES FOR

* PORTIONS OF KANSAS AND MISSOURI...INCLUDING THE FOLLOWING 
  AREAS...IN KANSAS...ATCHISON KS...JOHNSON KS...LEAVENWORTH... 
  LINN KS...MIAMI AND WYANDOTTE. IN MISSOURI...BATES...CARROLL...
   CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...JACKSON... 
  JOHNSON MO...LAFAYETTE...PETTIS...PLATTE...RAY AND SALINE. 

* THROUGH FRIDAY EVENING

* ANOTHER ROUND OF RAIN AND THUNDERSTORMS TONIGHT AND EARLY
  FRIDAY COULD BRING AN ADDITIONAL ONE TO THREE INCHES OF RAIN TO THE
  AREA...WITH THE HEAVIEST RAINFALL TO THE SOUTH OF INTERSTATE
  70. 

* AREAS OF HEAVY RAIN COULD LEAD TO FLOODING...PARTICULARLY ALONG
  FLOOD-PRONE RIVERS AND STREAMS.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

$$
916 
WGUS63 KEAX 100815
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CDT FRI OCT 10 2014

KSZ025-057-060-103>105-MOZ028>032-037>040-043>046-053-054-100915-
/O.CAN.KEAX.FA.A.0002.000000T0000Z-141011T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON KS-MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-
CLAY-RAY-CARROLL-CHARITON-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...KANSAS CITY...
INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...FAYETTE...
NEW FRANKLIN...RAYMORE...HARRISONVILLE...PLEASANT HILL...
WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...RICH HILL...CLINTON
315 AM CDT FRI OCT 10 2014

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF KANSAS AND MISSOURI HAS BEEN
CANCELLED. SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE ACROSS THE
REGION TODAY HOWEVER THE THREAT FOR HEAVY RAIN AND FLOODING HAS SHIFTED
SOUTH OF THE AREA.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flood watch went out at Oct 8, 3:48 PM CDT, 7 minutes earlier.

Area forecast discussion, Oct 8, 3:48 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT Wed Oct 8 2014

.DISCUSSION...
Issued at 348 PM CDT WED OCT 8 2014

A very wet period begins tonight as an upper level trough begins to
interact with a quasi-stationary boundary near the area. This source
of prolonged forcing combined with deep moisture from Hurricane
Simon's remnants could result in several inches of rain in some
spots through Friday and some potential flooding problems.

For tonight, a band of showers has already developed along a boundary
near 800-hPa stretching from Maryville toward Columbia. Airmass is
fairly dry so just a few light showers or sprinkles will fall from
this activity. Meanwhile, a more organized band of showers and a few
storms is developing along a surface warm front across southern KS
into the MO Ozarks. This front will slowly lift north reaching areas
near I-70 by Thursday morning, but will be outraced by a slightly
elevated boundary around 925 hPa. This elevated boundary will likely
be the source of numerous to widespread showers and thunderstorms
later tonight particularly for areas near and north of the Missouri
River. With MUCAPE values as high as 2000 to 2500 J/kg, a few of
these storms could be capable of producing marginally severe hail as
well as locally heavy rainfall up to 2" or 3", especially across
any areas that sees training storms. The most likely areas to see
this heavy rain are along and south of a St. Joseph to Moberly line
and along and north of US 50. Therefore issued a flood watch for
these areas beginning 7 pm tonight.

On Thursday the surface frontal boundary will lift as far north as
I-70 setting up quite a temperature gradient across the area. Parts
of west central MO and east central KS could rise into the middle to
even upper 70s while areas north of US 36 stay in the 50s. This
boundary will be a continued focus for additional shower and
thunderstorm activity through the day, with enhanced rainfall amounts
coming Thursday night into early Friday as the upper wave to the west
moves closer. Could once again see anywhere from 1" to 3" of rain
with this activity, this time focused mainly along and south of I-70,
or along and south of the frontal boundary. This could lead to
additional flooding problems particularly across any areas that see
heavy rain tonight.

Friday will likely be a cold and rainy day with temperatures holding
steady in the lower to middle 50s with the front pushing to the south.
The potential for the heaviest rainfall will be shifting south of the
area by this time, but any flooding ongoing from earlier rainfall
could be worsened by even modest rainfall amounts so the flood watch
will go until 7 pm Friday evening. After this point precipitation
will begin tapering off from northwest to southeast.

Scattered showers could return to the area as early as Saturday
night when another upper-level trough will deepen to the west. This
system looks to reach its maturity early next week with a deepening
cyclone tracking to our south and east. This will bring another round
of rain to the region Sunday night through Monday with the better
chances being across central Missouri and points south and east of
there.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1241 PM CDT WED OCT 8 2014

A band of numerous to widespread showers and embedded thunderstorms
is expected to develop over northeast Kansas into much of northern
Missouri late this evening, increasing in coverage through sunrise
Thursday. Should see a decreasing trend across the KC area terminals
after 9 or 10 am as this activity should shift south of the area, but
scattered showers and perhaps a storm are still possible into the
early afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Hawblitzel
AVIATION...Hawblitzel
Hazardous weather outlook, Oct 8, 12:59 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT WED OCT 8 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1259 PM CDT WED OCT 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE
 OUTLOOK AREA. SMALL HAIL IS POSSIBLE IN ANY STRONGER STORMS THAT
 DEVELOP...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ON THURSDAY AND
 CONTINUE INTO EARLY FRIDAY ACROSS MUCH OF THE AREA. WHILE SEVERE
 STORMS ARE NOT EXPECTED...THE STRONGEST STORMS MAY PRODUCE HAIL OR
 GUSTY WINDS ON THURSDAY. ADDITIONALLY...HEAVY RAIN IS POSSIBLE
 ALONG AND SOUTH OF INTERSTATE 70...WHICH MAY LEAD TO LOCALIZED
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Flood Watches in Missouri, 2014Flood Watches in Kansas, 2014Every flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.